Patient Comments: Tinnitus - Causes

What caused your tinnitus?

Comment from: HamRadioOperator, 65-74 Male (Patient) Published: April 22

I think my problem originated starting at around age 15 when I became a Ham Radio Operator. I would turn the volume way up on my headphones to hear a faint DX signal (morse code or voice) among all the other (loud) signals for hours every night for many years. But when in Vietnam I became especially aware of noises when on guard duty on the perimeter. I think the radio experience helped with discerning the cause of noises. Now I just hear the sounds of a summer night (like locusts). Could also be experiencing it now since I had a pacemaker and am taking several medications.

Was this comment helpful?Yes
Comment from: stewburn, 55-64 Male (Patient) Published: April 11

I have had tinnitus for many years. The cause of my condition is due to loud noises for many years. First from firearms and artillery firing in Vietnam. Ear protection was not available due to conditions experienced at the time. Later I was an auto technician using air tools and other pieces of equipment that made loud noises. Now, later in life, medications taken for arthritis and other problems add to the problem. I have hearing aids due to hearing loss but the tinnitus is always with me. It is usually worse at night when it is quiet. Some days are worse than others but nothing can be done to remove the problem.

Was this comment helpful?Yes
Comment from: pilotwannabe, 19-24 Male (Patient) Published: March 17

I got my tinnitus by listening to very loud music from earphones.

Was this comment helpful?Yes
Comment from: LP, 45-54 Female (Patient) Published: March 10

My tinnitus started after a car accident 14 years ago. I struck the windshield with my head and sustained head and neck injuries. Hearing tests are followed up with "nothing you can do but get fitted with a hearing aid,” which I'm not prepared to do because I don't want to simply make other sounds louder than the ringing! The ringing is getting louder and has never stopped in these 14 years. It's the constant sound of locusts with clicking, chirping, clanging and sometimes changing pitch. Drives me CRAZY at times. Would LOVE help!!

Was this comment helpful?Yes
Comment from: tlcg, 45-54 Female (Patient) Published: March 09

My tinnitus started after I had an ultra sound of my thyroid done.

Was this comment helpful?Yes
Comment from: Harry McNicholas, 65-74 Male (Patient) Published: March 08

I have very bad tinnitus likely due to my age 67. You mention no medication will help. That is not correct. I use nimodipine 30 mg capsules which does not eliminate the tinnitus but cuts it back from 50 -70%. I can sleep now and work well throughout the day. The best time is to take a pill about an hour before you go to sleep. There may or may not be some tinnitus in the morning when you wake up but it is under control. Also do not eat for at least 2 hours before taking the pill and not under one hour after taking the pill. Take the pill with a full glass of water.

Was this comment helpful?Yes
Comment from: beetle, 65-74 Female (Patient) Published: March 08

I have had ringing in my head/ears for 3 months now I think it started when I had a CT with iodine based contrast dye it subsides once a while but mostly consistently there I find a fan running at night help me at night to sleep I will never have a CT or MRI again others have said the same thing about the dye.

Was this comment helpful?Yes
Comment from: julebrand, 45-54 Female (Patient) Published: February 09

I believe my tinnitus possibly came from a severely abusive relationship, prolonged negative stress, and possible withdrawal from Celebrex or Clonazapam, high blood pressure or possibly my left eye injury as my left ear rings.

Was this comment helpful?Yes
Comment from: Mrs. Ridd, 55-64 Female (Patient) Published: February 04

I have been having ringing in the ears for several years, but it seems like it has gotten worse. Resently my blood pressure was very high and I was put on a blood pressure pill, along with a beta-blocker. At that point my pressure went down after a few weeks, but I got insomnia for the beta-blocker. Dr. took me off beta-blocker and left me on the blood pressure Pill (lower dose) now I have this high pitched sound in left ear only, It never goes away, sometime it makes me want to loose my sanity. Any suggestions on what to do here??

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Tinnitus - Effective Treatments Question: What kinds of treatments have been effective for your tinnitus?
Tinnitus - Symptoms Question: What were the symptoms of your tinnitus?
Tinnitus - Relief Remedies Question: Please share home remedies for relieving tinnitus.
Tinnitus - Prevention Question: What prevention measures do you use to avoid getting a tinnitus?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.